How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Andy Your Own Question
Dr. Andy
Dr. Andy, Medical Director
Category: Veterinary
Satisfied Customers: 29979
Experience:  UC Davis graduate, Interests: Dermatology, Internal Medicine, Pain Management
14008320
Type Your Veterinary Question Here...
Dr. Andy is online now
A new question is answered every 9 seconds

12 yr old weim, base line alt slightly elevated of 130ish,

This answer was rated:

12 yr old weim, base line alt slightly elevated of 130ish, severe arthritis..has taken rimadyl in past but not for close to a year.. just started rimadyl again to improve quality of life.. taking 1 75 mg tab per day..1/2 pill in am 1/2 pill in pm.. gave first dosage monday pm..noticed semi soft yellowish stool this evening.. is this cause for concern // signs of stress on liver? other stools last couple days have been normal.. vet will be doing blood work in ten days but want to know if i should react sooner since yellowish semi soft stool tonight?? is this cause for alarm or not?? he seems fine otherwise..
Welcome! My name isXXXXX am a 2003 graduate from UC Davis, and currently a Medical Director of a veterinary hospital.

I am sorry to hear about this concern for Nanook.

Well, one of the most common symptoms or complications with just about ANY of the non-steroidal anti-inflammatories is vomiting or diarrhea.

I would absolutely have no reason to assume that this is a sign of liver distress.

Of course, if the stools were to get worse on the medication, you'll have to stop and switch to a different anti-inflammatory.

Since you mentioned severe arthritis, here is a bunch of info about the most popular medications vets use:

A few common medications prescribed by vets (not all options,but many of the most common choices): NSAIDS,
Rimadyl
Deramaxx
Metacam
Pain Control
Tramadol
Gabapentin

Supplements:
Currently, one of my favorite joint support supplements on the market is Dasuquin or Cosequin. Here is some more information about it. Many veterinarians and clients have observed that after a few months on a quality joint support product, they can often reduce the dose of the non-steroidal anti-inflammatory medications there pets may already be taking. A supplement can take several weeks to observe benefit, so it is important additional anti-inflammatory or pain medications are used in the meantime.
Product Information about Dasuquin / Cosequin
Also, an incredible clinically tested food to help with joint problems is J/D.
J/D Diet
Another supplement to review would be Adequan injections for joint health. These injections are also quite popular and have helped many pets with arthritic disease.
Adequan injections

I hope that information has been helpful.
Please remember to select Reply to Expert, if for any reason you need further clarification, have more questions, or were expecting a different type of answer. Prior to leaving a feedback rating, which I greatly appreciate so I am recognized by Justanswer for responding, my goal is to provide you the best answer possible.
Dr. Andy


Customer: replied 3 years ago.

two quick questions..


 


what are some signs of liver distress?


 


what causes yellowish stools and is that in itself a concern??


 


i will watch for vomiting or diarreha as a side effect of the rimadyl ,thanks.

Well,
Specifically, we would really need to see some changes on a blood profile, to show elevating liver enzymes.

With more severe liver complications you may observe icterus (jaundice), or yellowing of the skin.

Yellowish stool is different than yellowing of the skin.

Stool can be all sorts of colors depending on how fast the food transits through the gut (if too fast, too slow, if on medications).

Some vets suggest also starting some liver support supplements if there are some mild increases in liver enzymes and needing to continue anti-inflammatory drugs.

Definitely, look up a supplement called "Denamarin". Can be very helpful.

Hope that additional information helps. Definitely, reply to me if there is any other way I may assist you. I hope my responses have been satisfactory?
Dr. Andy
Dr. Andy and 2 other Veterinary Specialists are ready to help you
Hi,

I'm just following up on our conversation about Nanook. How is everything going?

Dr. Andy
Customer: replied 3 years ago.
All is normal. Having his blood work done on fri. Thanks.
Great.
Good Luck!

Dr. Andy

Related Veterinary Questions